Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 511, NWS Norman, OK

July 22, 1996Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 1996, 7:08 PM CDT for Kay County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 1996, 7:08 PM CDT (00:08 UTC)
Expired
Jul 22, 1996, 8:00 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 230010
SVROKC
OKC071-230100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
708 PM CDT MON JUL 22 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 800 PM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHEASTERN OKLAHOMA
     NORTHERN KAY

INCLUDING THE FOLLOWING LOCATIONS
     BLACKWELL...BRAMAN...KILDARE...NARDIN...NEWKIRK AND SUMPTER

AT 708 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15
MILES NORTHWEST OF NARDIN.

THE STORM WAS MOVING EAST AT 30 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING WINDS
OF 60 TO 70 MPH.  QUICKLY SEEK SHELTER IN A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.  DO NOT REMAIN OUTDOORS.  TRUCKS AND OTHER
HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO STRONG WINDS AND MAY
BE BLOWN OFF THE ROAD.

LAT...LON 3680  9692 3681  9744 3700  9745 3697  9685
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:33 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 22, 3:33 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 AM CDT TUE JUL 16 1996

ALL THREE MODELS PICK UP ON A SERIES OF WAVES MOVING OVER THE TOP OF
THE RIDGE AND OVER NORTHERN OKLAHOMA BEGINNING AROUND 30 HOURS (LATE
TONIGHT). AT THE VERY LEAST THIS WILL KEEP SOME MID/HIGH CLOUDS
AROUND AND COULD ALSO SUPPORT SOME SHOWERS.  SO WILL INTRODUCE SLIGHT
CHANCE POPS FOR NORTHWESTERN CORNER OF OK FOR TONIGHT AND WEDNESDAY.
TEMPERATURES ARE MORE OF A CONCERN. GROUND-MOISTURE WILL HELP KEEP
TEMPS DOWN A FEW DEGREES IN CENTRAL OKLAHOMA THROUGH THE FORECAST
PERIOD. ELSEWHERE...HOWEVER...TEMPS ARE EXPECTED TO APPROACH LOW 100S
BY THE END OF THE WEEK.

FCSTID = 10
OKC   92  73  94  74 /   0  10  10   0
HBR   97  76  99  77 /   0  10  10   0
SPS   97  76  99  77 /   0  10  10   0
GAG   92  71  94  73 /   0  20  10   0
PNC   94  75  97  76 /   0  20  20   0
DUA   93  74  96  75 /   0   0   0   0

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble42 min
Jul 22, 7:54 PM CDTSevere Thunderstorm WarningOUNKay51 min
Jul 22, 8:03 PM CDTSevere Thunderstorm WarningOUNLogan, Payne47 min
Jul 22, 8:43 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.